MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SN-230SP-40-S
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The device was returned with no sign of damage to the sheath.The cups would open and close when handle was manipulated; however, the cups would not fully close unless pressure was constantly applied to handle.During our evaluation the cups were visually evaluated and potential cup misalignment was observed.The device is being sent back to the supplier for further evaluation where the final determination of cup misalignment will be made based on the manufacturer¿s specifications.The supplier provided the following evaluation: one (1) device from the reported event was returned in a zip type bag with proof of decontamination.Evaluation of the device determined that the returned device was tested for "cups misaligned".During functional testing, with the device coiled in three (3), approximately eight (8) inch loops, it was confirmed that the device would operate properly when the handle was manipulated.The device opened and closed.Upon further investigation, the device was inserted into a colonoscope in a torturous path configuration.The device opened and closed as intended.The device was inspected for misaligned cups.The distance between the fork arms measured.0481" (distal) and.0460" (proximal).The fork arms are relatively parallel; however, these measurements indicate that the forks were not swaged tightly enough to prevent movement within the fork assembly, allowing the cups to misalign.It was also noted that the link wires are twisted in the solder joint.The root cause of the cups misalignment was improper swaging of pivot pin and improper alignment of the link wires.The device history records were reviewed.The assembly order for this lot was manufactured in november 2016.No relevant defects were noted in the records.Investigation conclusion: the supplier provided the following information: the "forceps potential misalignment" issue experienced by the customer was confirmed.During functional testing, the device operated properly.The device was inspected for misaligned cups and it was observed that the cups were misaligned.Each device received a 100% inspection prior to shipment.The root cause was determined to be improper swaging of the pivot pin and improper alignment of the link wires.Awareness training will be provided to the operators.The instructions for use states: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps.With cups closed, insert forceps into accessory channel.Note: keep end of forceps extending from accessory channel straight at all times.Allowing forceps to hang from accessory channel may cause damage to forceps.Advance forceps in short increments until it is endoscopically visualized exiting scope.Note: if resistance is met while advancing forceps, straighten endoscope tip slightly.Do not force forceps through endoscope.If endoscope has an accessory elevator, close elevator before advancing forceps.When resistance is met, open elevator to allow forceps to pass.Use elevator to position forceps.Advance forceps to biopsy or retrieval site, then open cups and advance into tissue to be biopsied or object to be retrieved." prior to distribution, all captura biopsy forceps with spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an esophagogastroduodenoscopy (egd), the physician used a captura serrated forceps with spike.As reported to customer relations: "the forceps did not obtain the specimen." the device was evaluated on 9/7/2017 and it was observed that the forceps cups were potentially misaligned.

Brand Name
CAPTURA SERRATED FORCEPS WITH SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6908644
Report Number1037905-2017-00619
Device Sequence Number655309
Product Code FCL
UDI-Device Identifier00827002561335
UDI-Public(01)00827002561335(17)191208(10)W3806279
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SN-230SP-40-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Device Age3 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2017
Initial Report FDA Received Date10/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1